Pennsylvania, 2009

Flash Flooding in Pennsylvania, July 3, 2009

July 3, 2009 · NWS BGM · 2 events in 1 county or zone

A slow moving upper level low pressure system brought isolated showers and thunderstorms to northeast Pennsylvania during the afternoon, with isolated flash flooding occurring due to heavy rainfall from slow moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving upper level low pressure system brought isolated showers and thunderstorms to northeast Pennsylvania during the afternoon, with isolated flash flooding occurring due to heavy rainfall from slow moving storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 3, 2:28 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 3, 2:28 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT FRI JUL 3 2009

.SYNOPSIS...
A WEAK AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION WITH
DRIER WEATHER AND MODERATING TEMPERATURES EXPECTED THROUGH THE
WEEKEND. ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO
THE AREA ON MONDAY BRINGING MORE CLOUDS AND SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPPER LEVEL SPOKE OF ENERGY ROTATING AROUND CUT OFF LOW OVER SW
QUEBEC WILL MOVE EAST OF THE AREA TONIGHT. NUMEROUS SHOWERS LATE
THIS AFTERNOON AND EARLY EVENING WILL COME TO AN END EARLY UPON
THE LOSS OF DIURNAL HEATING. A SECONDARY WAVE IS FCST TO DIVE
SOUTH ACROSS ERN LK ONTARIO AND NRN NY LATE THIS EVENING. THIS MAY
TRIGGER ANOTHER FEW SHOWERS FOR THE TUG HILL AND WRN MHWK VALLEY
AROUND MIDNIGHT...OTHERWISE DRY ADVECTION AND NEG POTENTIAL
VORTICITY ADVECTION WILL PROMOTE DRY WX. FCST SOUNDINGS SHOW
MOISTURE REMANING IN THE BOUNDARY LAYER...SO SOME STRATUS AND FOG
IS POSSIBLE. AS DRIER ADVECTION DEEPENS TOWARD MORNING WE ARE
EXPECTING A CLEARING TREND.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
UPPER SHORT WAVE NOW MOVING NORTH OF THE UPR GTLKS WILL MOVE
THROUGH NNY TONIGHT AND FINALLY BE THE KICKER FOR THE PERSISTENT
UPPER LOW THAT HAS PLAUGED THE NORTHEAST FOR DAYS. THE UPR LOW
WILL STILL BE FAIRLY CLOSE...LOCATED OVER SRN QUEBEC THROUGH THE
WEEKEND...BUT WE WILL BE SETTING UP IN A DRIER NORTHWESTERLY FLOW
WHICH SHOULD BRING A COUPLE OF THE BETTER DAYS WEVE EXPERIENCED
IN THE LAST TWO WEEKS. SATURDAY APPEARS TO BE A VERY DECENT DAY
WITH SUNSHINE MIXED WITH FAIR WX CU AND COMFORTABLE TEMPERATURES
IN THE MID-UPR 70S AND LOW DEWPOINTS. SATURDAY NIGHT LOOKS TO BE
RELATIVELY COOL FOR THIS TIME OF YEAR WITH LOWS DIPPING INTO THE
UPR 40S IN OUR VALLEYS.

AS WE HEAD INTO SUNDAY...THE NAM AND GFS DISAGREE WITH SPEED AND
TIMING OF ANOTHER UPPER LEVEL DISTURBANCE MOVING THRU THE NW FLOW.
WE WILL FOLLOW THE SLOWER...AND THUS DRIER GFS WHICH HAS LITTLE
MOISTURE RETURN AND MAINTAINS AT LEAST A FLAT RIDGE OVER THE
REGION. THE ECMWF IS ALSO SUPPORTING THIS. SUNDAYS FORECAST WILL
THEREFORE AGAIN BE DRY WITH PARTIAL CLOUDINESS AND TEMPERATURES IN
THE 70S.

THE TROF IN THE EAST IS THEN EXPECTED TO START RELOADING SUN NITE
INTO MONDAY WITH ANOTHER CUTOFF LOW DROPPING SOUTHEAST INTO NY.
WILL LEAN WITH THE GFS/ECMWF TRENDS...BUT EVEN THE NAM HAS A
SIMILAR GENERAL SOLUTION. WILL BRING THE CHANCE FOR SHOWERS BACK
INTO THE FORECAST SUN NITE- MONDAY. WILL LEAN MORE TOWARD MONDAY
BASED ON DIURNAL STABILITY TRENDS.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE MAIN STICKING POINT FOR THE FIRST PART OF THIS PERIOD CONCERNS
THE ULTIMATE AMPLIFICATION/PROGRESSION OF ANOTHER NORTHEASTERN
U.S./EASTERN CANADIAN UPPER LOW. THE GFS CONTINUES TO BE THE MORE
PROGRESSIVE MODEL...OPENING THIS FEATURE UP MUCH MORE QUICKLY AND
MOVING IT OFF TO THE NORTHEAST. MEANWHILE...THE EURO MODEL DIGS
THIS SYSTEM FARTHER SOUTH TOWARDS NY STATE...AND IS SLOWER TO LIFT
IT OUT BY WEDNESDAY OR THURSDAY. HPC IS STILL SIDING WITH THE
EURO...AND THUS SO WILL WE. AS A RESULT...WELL INDICATE SCATTERED
DIURNALLY DRIVEN CONVECTION ON TUESDAY...BECOMING MORE ISOLATED BY
WEDNESDAY...AS HEIGHTS GRADUALLY BEGIN TO RISE.

LATE IN THE WEEK...MODEL CONSENSUS IS FOR RIDGING TO BUILD
NORTHEASTWARD FROM THE CENTRAL U.S...ALLOWING RAIN-FREE CONDITIONS
TO PREVAIL...WITH MORE SEASONAL TEMPERATURES THAN WEVE SEEN
LATELY (HIGHS INTO THE 80S). AT THIS EARLY JUNCTURE...IT APPEARS
THAT A FRONTAL BOUNDARY COULD APPROACH ON SATURDAY...SO WEVE INSERTED A
CHANCE FOR SHOWERS OR THUNDERSTORMS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
EXPECT OCCASIONAL RESTRICTIONS IN SHOWERS/ISOLATED THUNDER THIS
AFTERNOON...ALTHOUGH MUCH OF THE TIME VFR SHOULD PREVAIL.

TONIGHT...AFTER PREVAILING VFR FOR THE FIRST PART OF THE
EVENING...LOOK FOR MVFR CEILINGS TO DEVELOP OVERNIGHT...AS A
STRATUS CLOUD DECK DEVELOPS. LACK OF CLEARING SHOULD PREVENT MUCH
RADIATION FOG FROM FORMING...SO WEVE OPTED TO KEEP THINGS AS MVFR
AT KELM.

SATURDAY...WERE ANTICIPATING RAPID IMPROVEMENT BY MID-
MORNING...AS MUCH DRIER AIR SWEEPS IN.

WEST TO NORTHWEST WINDS AROUND 10 KT THIS AFTERNOON...SHOULD
DIMINISH TO UNDER 5 KT TONIGHT...THEN PICK UP AGAIN TO 10-15 KT SATURDAY.

OUTLOOK...

.SUNDAY...MAINLY VFR.
.MONDAY AND TUESDAY...RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS...MOSTLY IN THE AFTERNOON HOURS.
.WEDNESDAY...OTHER THAN POSSIBLE EARLY MORNING IFR FOG...MOSTLY AT
KELM...MAINLY VFR EXPECTED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...MLJ
AVIATION...MLJ
Hazardous weather outlook, Jul 3, 3:17 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 AM EDT FRI JUL 3 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-040830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
417 AM EDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

The radar

The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Luzerne

When
July 3, 2:50 PM EST to 7:00 PM EST
Where
Luzerne County, Forty Ft to 0.17 mi ENE of Forty Ft
Cause
Heavy Rain
Property damage
$3,000
Reported by
County Official
Coordinates
41.300, -75.880

Slow moving thunderstorms caused a significant urban flood in Swoyersville. Water and debris was several feet deep across Main Street.

Flash Flood, Luzerne

When
July 3, 3:00 PM EST to 7:00 PM EST
Where
Luzerne County, 0.81 mi NNE of Pringle to 1.27 mi NNW of Pringle
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.291, -75.893

Thunderstorms with very heavy rain caused a mudslide which closed Bunker Hill Road. Several other roads were also closed due to flooding. Additionally, the heavy rain flooded several basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187727, 187728.